Vermont, 2007

Hail and Damaging Winds in Vermont, August 25, 2007

August 25, 2007 · NWS BTV · 40 events in 10 counties and zones

A very warm, humid and unstable airmass was located across Vermont during the afternoon of the 25th, with temperatures in the upper 80s to lower 90s and dewpoints around 70 degrees. A surface cold front was located across Ontario and Quebec, with a mid-atmospheric disturbance that moved across the North Country during the afternoon and early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.9 million
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A very warm, humid and unstable airmass was located across Vermont during the afternoon of the 25th, with temperatures in the upper 80s to lower 90s and dewpoints around 70 degrees. A surface cold front was located across Ontario and Quebec, with a mid-atmospheric disturbance that moved across the North Country during the afternoon and early evening. This triggered numerous thunderstorms in New York, that intensified as they moved across Vermont. An unseasonably strong wind field aloft fueled the development of severe thunderstorms that produced widespread damaging winds and some large hail across central, southern and eastern Vermont. Some of the hardest hit communities included Barre (Washington county), Rutland and vicinity (Rutland county) and Woodstock (Windsor county).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 25, 1:25 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 25, 1:25 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
225 PM EDT SAT AUG 25 2007

.SYNOPSIS...
A COLD FRONT WILL MOVE INTO THE REGION LATE TONIGHT AND THEN MOVE
SOUTH OF THE REGION ON SUNDAY. A HIGH PRESSURE AREA OVER THE GREAT
LAKES EARLY SUNDAY WILL BUILD EAST AND BE CENTERED FROM NEW ENGLAND
TO THE EASTERN GREAT LAKES ON MONDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
UPDATED 800 PM EDT SATURDAY.

QUICK UPDATE TO REFRESH WORDING FOR TONIGHT...AND PRIMARILY TO
HIGHLIGHT CANCELLATION REMAINING PORTIONS SVR WATCH 650 FOR FA.
ACTIVE WX DAY W/WIDESPREAD REPORTS OF WIND DAMAGE AND LARGE
HAIL...WITH IN EXCESS OF 25000 CUSTOMERS W/O POWER ATTM.
LATEST ANALYSIS STILL DEPICTS SFC FRONT LYING NORTHWEST OF REGION
ALONG SLV. WHILE SCT SHOWER AND THUNDERSTORM ACTIVITY IS STILL
EXPECTED W/FRONTAL PASSG OVERNIGHT...OVERALL THREAT OF SVR HAS
DIMINISHED DUE TO AIRMASS STABILIZATION FROM PRIOR SVR CONVECTION
AND LOSS OF INSOLATION. CONDS TO REMAIN FAIRLY MUGGY OVERNIGHT
W/PATCHY FOG IN MANY AREAS. TRUE DRYING OF AIRMASS WILL BE MORE
NOTICEABLE TOMORROW AS PBL DECOUPLES AND FULL MIXING ALLOWS DRIER
AIR TO INFILTRATE THE AREA.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
UPDATED 541 PM EDT SATURDAY.

SOME MOISTURE EXPECTED TO LINGER EARLY SUNDAY MORNING FROM THE
CHAMPLAIN VALLEY EASTWARD...SO WILL KEEP IN A SLIGHT CHANCE FOR
RAIN SHOWERS SUNDAY MORNING. HIGH PRESSURE TO BUILD EAST FROM THE
GREAT
LAKES ON SUNDAY AND WILL BE CENTERED FROM NEW ENGLAND TO THE
EASTERN GREAT LAKES MONDAY AND TUESDAY. EXPECTING CLEAR SKIES
SUNDAY NIGHT AND MONDAY NIGHT AND THIS COMBINED WITH LIGHT
WINDS...WILL HELP TO PRODUCE PATCHY DENSE RADIATION FOG TO FORM
AFTER MIDNIGHT IN THE SHELTERED VALLEYS OF EASTERN AND NORTHEAST
VERMONT AS WELL AS IN THE VALLEYS OF THE ADIRONDACKS.

ON TUESDAY...WARMER AND MORE HUMID AIR WILL RETURN TO THE REGION.
HAVE RAISED MAX TEMPERATURES FOR TUESDAY SEVERAL DEGREES HIGHER
THAN PREVIOUSLY ISSUED ZONE FORECAST.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
UPDATED 1740Z SATURDAY

WL USE A BLEND OF THE 00Z GFS ENSEMBLES...00Z ECMWF...AND 12 GFS FOR
THE EXTENDED PACKAGE. LONG TERM FCST CONCERN WL BE TIMING OF SFC
COLD FRNT WEDS AND DEVELOPMENT/MOVEMENT OF MID/UPPER LVL TROF ACRS
CENTRAL GREAT LKS INTO NE CONUS TOWARD NEXT WEEKEND. OVERALL...00Z
GFS ENSEMBLES AND 00Z ECMWF IN VERY GOOD AGREEMENT WITH PLACING SFC
FRNT AND WEAK WAVE OF LOW PRES ACRS THE EASTERN GREAT LAKES ON 12Z
WEDS AND PUSHES THE SYSTEM THRU OUR CWA BY 00Z FRI. HOWEVER...FEEL
FROPA TIMING MAY BE DELAYED 3 TO 6 HRS DUE TO SYSTEM PARALLELING
MID/UPPER LVL FLW AND BLOCKING DOWNSTREAM RIDGE OVER THE WESTERN
ATLANTIC. GIVEN...GOOD RIBBON OF 850-500MB RH...SOME SFC CONVERGENCE
WITH FRNT...AND PWS AROUND 1.75 WL CONT TO MENTION CHC POPS FOR
WEDS INTO THURS. AIR MASS AHEAD OF FRNT WL BE WARM AND HUMID WITH
LLVL INSTABILITY PARAMETERS INCREASING...THEREFORE WL MENTION CHC
FOR THUNDERSTORMS. PROGGED 85H TEMPS IN THE MID TEENS SUPPORT HIGHS
WELL INTO THE 80S FOR BOTH WEDS INTO THURS AND RELATIVELY WARM
OVERNIGHT LOWS WEDS NIGHT ASSOCIATED WITH SOUTHERLY WINDS.

FRIDAY INTO SATURDAY...STRONG SFC HIGH PRES LOCATED OVER THE
NORTHERN PLAINS WL SHIFT TOWARD THE NE CONUS AS LLVL CAA DEVELOPS
BEHIND THE SFC COLD FRNT. THIS WL DROP OUR 85H TEMPS BACK INTO THE
SINGLE DIGITS BY NEXT WEEKEND AND TEMPS WL RETURN BACK TO BELOW
NORMAL LVLS. WL CONT TO MENTION SCATTERED SHOWERS...ESPECIALLY
FRIDAY AFTN ASSOCIATED WITH COOL POOL ALOFT...STEEP LAPSE RATES..
AND SEVERAL EMBEDDED 5H VORT MOVING ACRS CWA IN NW CYCLONIC FLW.
HOWEVER...DEEP LAYER MOISTURE WL BE LIMITED...THEREFORE BEST CHCS
FOR SHOWERS WL BE ACRS THE HIGHER TRRN. SFC HIGH PRES OVERHEAD
SATURDAY...WL KEEP FCST DRY WITH BELOW NORMAL TEMPS EXPECTED.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
THROUGH 06Z SUNDAY...COLD FRONT WILL MOVE ACROSS THE AREA THIS
MORNING CAUSING A WIND SHIFT FROM SOUTHWEST TO NORTHWEST. THERE WILL
BE A FEW SHOWERS WITH THE PASSAGE OF THE FRONT...BUT OVERALL VFR
CONDITIONS WILL EXIST.  CEILINGS WILL GENERALLY BE IN THE 4000-5000
FOOT RANGE THROUGH ABOUT 00Z...BEFORE CLOUDS BECOME SCATTERED.

FROM SUNDAY NIGHT AND BEYOND...SFC FRNT PUSHES INTO SNE BY 00Z
MONDAY AND BEST LLVL MOISTURE/INSTABILITY WL BE SOUTH AND EAST OF
TAF SITES. MORE LOW CLOUDS/FOG EXPECTED SUNDAY NIGHT WITH VLIFR FOR
SLK/MPV FROM 07-11Z. OTHERWISE...WEAK SFC HIGH PRES SHOULD PROVIDE
TAF SITES WITH VFR CONDITIONS THRU WEDS...BEFORE A WEAK
DISTURBANCE/COLD FRNT ENHANCES THE POTENTIAL FOR RW/TRW WEDS INTO
THURS.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...WGH
NEAR TERM...JMG
SHORT TERM...WGH
LONG TERM...TABER
AVIATION...EVENSON/TABER
Hazardous weather outlook, Aug 25, 1:14 PM EST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
214 PM EDT SAT AUG 25 2007

NYZ026>031-034-035-087-VTZ001>012-016>019-261815-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
214 PM EDT SAT AUG 25 2007

...SEVERE THUNDERSTORM WATCH 650 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING
ACROSS NORTHERN NEW YORK AS WELL AS CENTRAL AND NORTHERN VERMONT.

In the hours before

Special weather statement, Aug 25, 1:12 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
212 PM EDT SAT AUG 25 2007

NYZ026>031-034-035-087-VTZ001>012-016>019-252015-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
212 PM EDT SAT AUG 25 2007

...SPECIAL WEATHER STATEMENT...

...STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ACROSS THE NORTH
COUNTRY THIS AFTERNOON...

THE STORM PREDICTION CENTER IN NORMAN HAS ISSUED SEVERE
THUNDERSTORM WATCH BOX NUMBER 650 UNTIL 9 PM THIS EVENING...FOR
NORTHERN NEW YORK AS WELL AS ALL OF VERMONT.

A SURFACE COLD FRONT INTERACTING WITH PLENTY OF LOW LEVEL MOISTURE
AND INSTABILITY WILL PRODUCE SCATTERED STRONG TO SEVERE
THUNDERSTORMS ACROSS THE NORTH COUNTRY. THE THUNDERSTORMS WILL
DEVELOP ACROSS EASTERN SAINT LAWRENCE COUNTY AND THE NORTHERN
ADIRONDACK MOUNTAINS BY 3 PM THIS AFTERNOON. THESE STORMS WILL
QUICKLY HAVE THE POTENTIAL TO BECOME SEVERE AS THEY TRACK EAST
INTO THE CHAMPLAIN VALLEY AND VERMONT. THE STORMS ARE EXPECTED TO
BE ACROSS THE CHAMPLAIN VALLEY BETWEEN 4 AND 6 PM THIS AFTERNOON
AND INTO CENTRAL AND SOUTHERN VERMONT BY EARLY EVENING.

THE PRIMARY SEVERE WEATHER THREAT WILL BE STRONG AND DAMAGING
WINDS TO 70 MPH...ALONG WITH LARGE HAIL. AN ISOLATED TORNADO IS
POSSIBLE...ESPECIALLY ACROSS SOUTHERN AND EASTERN VERMONT THROUGH
EARLY THIS EVENING.

TABER

The radar

The Burlington radar (KCXX), 31 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

31 thunderstorm wind, 7 hail, 2 lightning. Local standard time, as filed.

Hail, Lamoille

When
August 25, 3:16 PM EST
Where
Lamoille County, Jeffersonville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
44.650, -72.830

Penny size hail reported.

Hail, Lamoille

When
August 25, 3:35 PM EST
Where
Lamoille County, Jeffersonville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
44.650, -72.830

Penny size hail reported.

Hail, Lamoille

When
August 25, 3:45 PM EST
Where
Lamoille County, Jeffersonville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
44.650, -72.830

Penny size hail reported.

Thunderstorm Wind, Addison

When
August 25, 3:45 PM EST
Where
Addison County, Whiting
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.870, -73.200

Several large tree limbs downed by thunderstorm winds.

Hail, Lamoille

When
August 25, 4:02 PM EST
Where
Lamoille County, Johnson
Measured
0.75 in hail
Reported by
Public
Coordinates
44.630, -72.680

Penny size hail reported.

Thunderstorm Wind, Rutland

When
August 25, 4:10 PM EST
Where
Rutland County, Castleton
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
43.620, -73.180

Numerous trees downed by thunderstorm winds. Dime size hail reported as well.

Thunderstorm Wind, Rutland

When
August 25, 4:10 PM EST
Where
Rutland County, Castleton
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
43.620, -73.180

Numerous trees downed by thunderstorm winds. Dime size hail reported as well.

Thunderstorm Wind, Addison

When
August 25, 4:15 PM EST
Where
Addison County, Ripton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.980, -73.030

Tree downed by thunderstorm winds blocking Route 125.

Thunderstorm Wind, Rutland

When
August 25, 4:20 PM EST
Where
Rutland County, Rutland
Measured
60 kt (69 mph) estimated gust
Property damage
$600,000
Reported by
Law Enforcement
Coordinates
43.620, -72.980

Numerous trees and power lines downed by thunderstorm winds throughout the city and immediate suburbs, including Proctor, Wallingford, Pittsford and Clarendon. Trees and large branches fell on homes, decks and vehicles as well as some blown siding and roof shingles.

Thunderstorm Wind, Rutland

When
August 25, 4:24 PM EST
Where
Rutland County, Rutland Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
43.530, -72.950

A wind speed of 58 mph (50 knot), in the form of a wind gust, was measured by Rutland Airport AWOS.

Hail, Chittenden

When
August 25, 4:30 PM EST
Where
Chittenden County, 3 mi N of Bolton
Measured
0.75 in hail
Reported by
Public
Coordinates
44.413, -72.880

Penny size hail reported as well as tree limbs downed by thunderstorm winds at Bolton ski resort.

Thunderstorm Wind, Orleans

When
August 25, 4:30 PM EST
Where
Orleans County, Glover
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.700, -72.180

Trees down on power lines.

Thunderstorm Wind, Rutland

When
August 25, 4:30 PM EST
Where
Rutland County, Chittenden
Measured
55 kt (63 mph) estimated gust
Property damage
$400,000
Reported by
Newspaper
Coordinates
43.720, -72.950

Numerous downed trees and power lines across communities along the western slopes of Green Mountains, including Chittenden, Pittsfield, Mendon and Killington. Trees fell on vehicles, homes and streets...which caused numerous road closures.

Lightning, Orange

When
August 25, 4:30 PM EST
Where
Orange County, Chelsea
Property damage
$50,000
Reported by
Newspaper
Coordinates
43.980, -72.470

Lightning struck a small hay barn, which started a fire that eventually destroyed the structure.

Thunderstorm Wind, Orange

When
August 25, 4:35 PM EST
Where
Orange County, Brookfield
Measured
55 kt (63 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
44.050, -72.600

Numerous trees downed by thunderstorm winds throughout Brookfield and immediate vicinity, which knocked down power lines and blocked roads. Also, a hay barn was destroyed by thunderstorm winds.

Thunderstorm Wind, Essex

When
August 25, 4:40 PM EST
Where
Essex County, Island Pond
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
44.820, -71.880

Trees down on driveway.

Thunderstorm Wind, Rutland

When
August 25, 4:45 PM EST
Where
Rutland County, Danby Four Corners
Measured
55 kt (63 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
43.350, -73.050

Numerous trees and power lines down throughout Danby Four Corners and Wallingford...part of an large region that encompasses the Greater Rutland area.

Thunderstorm Wind, Windsor

When
August 25, 4:45 PM EST
Where
Windsor County, Bethel
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
43.830, -72.630

Numerous reports of tree and power line damage across Bethel-Royalton vicinity.

Thunderstorm Wind, Washington

When
August 25, 4:45 PM EST
Where
Washington County, Waterbury Center
Measured
56 kt (64 mph) measured gust
Reported by
Amateur Radio
Coordinates
44.380, -72.720

Measured wind gust of 65 mph along with trees down throughout Waterbury Center.

Hail, Washington

When
August 25, 4:50 PM EST
Where
Washington County, Waterbury Center
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.380, -72.720

Quarter size hail reported.

Thunderstorm Wind, Washington

When
August 25, 4:50 PM EST
Where
Washington County, Berlin
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
44.220, -72.570

Trees down and no power along Route 62 in Berlin toward Barre.

Lightning, Caledonia

When
August 25, 4:55 PM EST
Where
Caledonia County, Hardwick
Property damage
$25,000
Reported by
Newspaper
Coordinates
44.500, -72.370

Lightning struck the Memorial building, home to town offices including the police department, which caused minor structural damage but did damage many electronic and communication systems within the building.

Hail, Caledonia

When
August 25, 5:00 PM EST
Where
Caledonia County, Newark Hollow
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
44.700, -71.930

Ping-pong size hail reported.

Thunderstorm Wind, Caledonia

When
August 25, 5:00 PM EST
Where
Caledonia County, East Burke
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
44.600, -71.950

Numerous trees and power lines downed by thunderstorm winds.

Thunderstorm Wind, Orange

When
August 25, 5:00 PM EST
Where
Orange County, Strafford
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.870, -72.380

Numerous trees down...estimated winds approximately 60 mph.

Thunderstorm Wind, Washington

When
August 25, 5:00 PM EST
Where
Washington County, South Woodbury
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
44.420, -72.420

Trees down on Route 14 in South Woodbury.

Thunderstorm Wind, Washington

When
August 25, 5:00 PM EST
Where
Washington County, Barre
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Amateur Radio
Coordinates
44.200, -72.500

Numerous trees and power lines down, as well as structural damage due to fallen trees throughout Barre and Berlin due to estimated winds around 70 mph. Some of the streets affected included Main street, Merchant street, Airport road as well as portions of Route 14 and Route 62.

Thunderstorm Wind, Caledonia

When
August 25, 5:00 PM EST
Where
Caledonia County, East Hardwick
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
44.520, -72.300

Numerous trees downed by thunderstorm winds throughout Hardwick.

Thunderstorm Wind, Washington

When
August 25, 5:00 PM EST
Where
Washington County, Cabot
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
44.400, -72.300

Numerous trees downed by thunderstorm winds.

Thunderstorm Wind, Washington

When
August 25, 5:00 PM EST
Where
Washington County, Barre
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.200, -72.500

Estimated 70 mph (61 knot) wind gust.

Thunderstorm Wind, Caledonia

When
August 25, 5:05 PM EST
Where
Caledonia County, West Burke
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
44.650, -71.980

Numerous trees and power lines down.

Thunderstorm Wind, Caledonia

When
August 25, 5:05 PM EST
Where
Caledonia County, Sheffield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
44.600, -72.120

Several trees and power lines down.

Thunderstorm Wind, Caledonia

When
August 25, 5:05 PM EST
Where
Caledonia County, Sutton
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
44.630, -72.030

Thunderstorm winds blew off a roof barn in Sutton as well as knocked down numerous trees.

Thunderstorm Wind, Caledonia

When
August 25, 5:15 PM EST
Where
Caledonia County, Lyndonville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
44.530, -72.000

Numerous trees and power lines down across Lyndonville and Lyndon.

Thunderstorm Wind, Caledonia

When
August 25, 5:15 PM EST
Where
Caledonia County, Newark Hollow
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
44.700, -71.930

Trees and power lines down.

Thunderstorm Wind, Caledonia

When
August 25, 5:15 PM EST
Where
Caledonia County, Wheelock
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
44.580, -72.080

Numerous trees down and power out.

Thunderstorm Wind, Windsor

When
August 25, 5:15 PM EST
Where
Windsor County, Woodstock
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Newspaper
Coordinates
43.630, -72.520

Numerous trees and power lines down across roads and structures in Woodstock, as well as North Pomfret and Barnard.

Thunderstorm Wind, Essex

When
August 25, 5:40 PM EST
Where
Essex County, Maidstone
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Park/Forest Service
Coordinates
44.670, -71.580

Numerous trees down throughout Maidstone State Park.

Thunderstorm Wind, Windsor

When
August 25, 8:15 PM EST
Where
Windsor County, Ludlow
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.400, -72.700

Several reports of trees down.

Thunderstorm Wind, Windsor

When
August 25, 8:20 PM EST
Where
Windsor County, Cavendish
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
COOP Observer
Coordinates
43.380, -72.620

Numerous trees and power lines down in the town of Cavendish.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53498, 53499, 53500, 53506, 53501, 53507, 53509, 53508, 53511, 53532, 53502, 53512, 58251, 58310, 53513, 53514, 53515, 53517, 53533, 53503, 53516, 58196, 53505, 53518, 53519, 53520, 53521, 53523, 53525, 53534, 53522, 53524, 58257, 53526, 53527, 53528, 58338, 53529, 53530, 53531.